Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Goodland, KS

June 11, 2003Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 11, 2003, 9:59 PM CDT for Sheridan County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 9:59 PM CDT (02:59 UTC)
Expired
Jun 11, 2003, 11:00 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2304 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS53 KGLD 120259
SVRGLD
KSC179-120400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN NORTHWEST KANSAS

* UNTIL 1100 PM CDT

* AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTH OF SELDEN...OR ABOUT 8 MILES
  SOUTH OF OBERLIN...MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELDEN AT 1010 PM CDT
  HOXIE...SEGUIN AT 1030 PM CDT
  TASCO AT 1035 PM CDT
  ANGELUS AT 1045 PM CDT

AT 950 PM CDT THIS STORM PRODUCED DIME SIZED HAIL AND WINDS OF 60 MPH IN 
OBERLIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3956 10031 3956 10072 3915 10070 3916 10019

MCGUIRE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:00 PM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, Jun 11, 2:00 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT WED JUN 11 2003

TONIGHT...MAIN CHALLENGE IS THUNDERSTORM COVERAGE. NORTH-SOUTH
ORIENTED LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS ACROSS WESTERN KS
WITH PLENTY OF CONVECTIVE AVAILABLE POTENTIAL ENERGY (CAPE) AND
ADEQUATE WIND SHEAR (850 WINDS SOUTH AT 20 KNOTS/700 MB WINDS
SOUTHWEST AT 10 KNOTS/500 MB WINDS WEST AT 25 KNOTS). THUNDERSTORMS
EXPECTED TO DEVELOP/SPREAD SOUTHWARD ALONG THE LOW LEVEL TROUGH AXIS
THIS EVENING...THEN INCREASE IN AREAL COVERAGE AND FORM A MESOSCALE
CONVECTIVE SYSTEM (MCS). BOTH ETA/GFS SHOW THE MCS ACROSS OUR
NORTHEAST ZONES...SO WILL GO WITH HIGHEST RAIN CHANCES
THERE...ALTHOUGH MCS LOCATION STILL UNCERTAIN. PREFER ETA RAIN
CHANCES. WITH ADEQUATE CAPE AND WIND SHEAR...WILL INCLUDE MENTION OF
DAMAGING WINDS AND HAIL IN THE ZONES.

THURSDAY/THURSDAY NIGHT...NON-DESCRIPT UPPER PATTERN PREVAILS.
LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS FROM NORTHERN OKLAHOMA
NORTHWESTWARD ACROSS OUR ZONES IN THE AFTERNOON. MOST CONVECTIVE
INITIATION WILL LIKELY BE NEAR THE COLORADO ROCKIES IN LOW LEVEL
UPSLOPE CONVERGENCE AXIS. STEERING FLOW WOULD BRING THE
THUNDERSTORMS ACROSS OUR ZONES DURING THE OVERNIGHT HOURS. FOR
HIGHS...PREFER WARMER ETA MOS.

FRIDAY/FRIDAY NIGHT...WITH ADEQUATE MOISTURE/DAYTIME HEATING AND LOW
LEVEL CONVERGENCE BOUNDARIES PRESENT...WILL GO WITH A CHANCE OF
THUNDERSTORMS FRIDAY NIGHT AFTER PEAK HEATING. WARMER ETA MOS HIGHS
LOOK BEST.

SATURDAY...UPPER RIDGING BECOMES MORE PRONOUNCED AND BASED ON LOW
LEVEL WIND PROJECTIONS...WILL LEAVE OUT THUNDERSTORMS. GFS MOS HIGHS
LOOK TOO COLD BASED ON PROJECTED 850 MB TEMPERATURES.

SUNDAY-WEDNESDAY...GFS RUN TO RUN CONTINUITY LEADS TO HIGHER
FORECAST CONFIDENCE. WITH UPPER RIDGING AND LACK OF FOCUSING
BOUNDARIES...WILL KEEP THESE DAYS DRY...ALTHOUGH CANNOT RULE OUT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. GFS HIGHS LOOK TOO COLD
BASED ON UPPER RIDGING STRENGTH AND GFS TYPICAL COOL BIAS.

.GLD...NONE.

SR
Hazardous weather outlook, Jun 11, 11:45 AM CDT, 10 hours 14 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS
EVENING ACROSS THE TRI STATE AREA...MAINLY EAST OF A LINE FROM YUMA
TO STRATTON TO CHEYENNE WELLS IN COLORADO AND THEN TO TRIBUNE
KANSAS. AVAILABLE MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG A
TROUGH OF LOW PRESSURE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS TROUGH WITH A FEW STORMS BECOMING SEVERE WITH
LARGE HAIL AND DAMAGING WIND. THE AREA OF THUNDERSTORMS WILL MOVE
SLOWLY TO THE EAST DURING THE EVENING MAKING LOCALLY HEAVY RAINFALL
POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE AREA ALMOST
EVERY DAY THROUGH TUESDAY. THERE IS THE POTENTIAL FOR A FEW STORMS
TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND...ESPECIALLY ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND THIS
EVENING.

RJC

In the hours before

Local storm report, Jun 11, 8:51 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT WED JUN 11 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    MC COOK                   NE   71 MPH TSTM GUST
06/11/03   RED WILLOW                     ASOS REPORT
Local storm report, Jun 11, 8:55 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT WED JUN 11 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    ST FRANCIS                KS   .75 INCH HAIL
06/11/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 11, 9:16 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT WED JUN 11 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0814 PM    5 N BURLINGTON            CO   .75 INCH HAIL
06/11/03   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 11, 9:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT WED JUN 11 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0847 PM    OBERLIN                   KS   60 MPH TSTM GUST
06/11/03   DECATUR                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 11, 9:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
853 PM MDT WED JUN 11 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    OBERLIN                   KS   .75 INCH HAIL
06/11/03   DECATUR                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 11, 9:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT WED JUN 11 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    OBERLIN                   KS   60 MPH TSTM GUST
06/11/03   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:50 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman55 min
Jun 11, 9:09 PM CDTSevere Thunderstorm WarningGLDLogan51 min
Jun 11, 9:19 PM CDTSevere Thunderstorm WarningGLDDecatur56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.